Hail, Jefferson
- When
- June 29, 3:52 PM CST to 4:07 PM CST
- Where
- Jefferson County, Metairie
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.980, -90.150
Several reports of nickel size hail were received from the Metairie area.
Scattered strong and isolated severe thunderstorms developed in an unstable atmosphere in advance of an approaching weak cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Scattered strong and isolated severe thunderstorms developed in an unstable atmosphere in advance of an approaching weak cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 300 PM CDT SUN JUN 29 2008 .DISCUSSION... EARLY THIS AFTERNOON THERE WAS A COLD FRONT STRETCHING FROM EASTERN ONTARIO THROUGH CENTRAL MISSISSIPPI/LOUISIANA. THE ASSOCIATED UPPER LOW WAS STACKED OVER EASTERN ONTARIO WITH THE TROUGH EXTENDING SOUTHWEST TOWARD THE MID-MISSISSIPPI VALLEY. AHEAD OF THE FRONT ACROSS OUR PCWA THERE WAS ABUNDANT MOISTURE WITH PRECIP WATER VALUES OVER 2 INCHES...LIFTED INDICES OF -6 TO -7...AND CAPE GREATER THAN 3000 J/KG. THIS WAS LEADING TO A BAND OF SHOWERS/THUNDERSTORMS ACROSS EAST-CENTRAL LOUISIANA THROUGH COASTAL MISSISSIPPI. SOME TRAINING OF STORMS MAY ALSO LEAD TO SOME LOCALIZED FLOODING. ACTIVITY SHOULD DIMINISH SOMEWHAT AFTER SUNSET. THE FRONT IS EXPECTED TO PUSH TO NEAR THE LOUISIANA/MISSISSIPPI COAST BY TOMORROW MORNING...AND MAY DRIFT INTO THE COASTAL WATERS DURING THE DAY AS IT WEAKENS. HOWEVER...THE LINGERING FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR SOME ADDITION CONVECTION TOMORROW. AS THE FRONT WEAKENS AND THE UPPER TROUGH DIGS INTO THE EASTERN SEABOARD...SOME DRIER AIR WILL FILTER INTO THE LOWER MISSISSIPPI VALLEY. THIS WILL ALLOW TEMPS TO FALL INTO THE MID 60S ACROSS PARTS OF SOUTHERN MISSISSIPPI AND EAST-CENTRAL LOUISIANA TUESDAY AND POSSIBLY WEDNESDAY MORNINGS. IN ADDITION...RAIN CHANCES WILL BE VERY LOW FOR TUESDAY AND WEDNESDAY. AS ONSHORE FLOW BECOMES RE-ESTABLISHED ACROSS THE AREA ON THURSDAY THERE WILL BE SUFFICIENT MOISTURE FOR ISOLATED TO SCATTERED CONVECTION IN THE AREA. THIS WILL INCREASE AS WE MOVE INTO NEXT WEEKEND. .AVIATION... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NEAR BTR...MSY...AND GPT...WHILE MCB IS MOSTLY DONE FOR TODAY. BY LATE TOMORROW MORNING THERE WILL BE ADDITIONAL CHANCES FOR CONVECTION AT ALL FOUR TERMINALS. OUTSIDE OF SHOWERS/THUNDERSTORMS...CONDITIONS SHOULD PREDOMINANTLY BE VFR. MARINE... SCATTERED THUNDERSTORMS WILL THREATEN THE COASTAL WATERS THROUGH MONDAY AS AN EARLY SUMMER COLD FRONT APPROACHES AND POSSIBLY DRIFTS INTO THE NORTH-CENTRAL GULF COASTAL WATERS. OTHERWISE...NO OTHER MAJOR MARINE ISSUES ARE EXPECTED THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... MCB 69 87 65 90 / 40 20 10 10 BTR 72 89 67 91 / 40 30 10 10 MSY 74 88 71 91 / 30 40 10 10 GPT 73 88 69 89 / 40 40 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1030 AM CDT SUN JUN 29 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-301100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1030 AM CDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...WITH A SLIGHT CHANCE THAT SOME OF THE STRONGER STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL CAUSING LOCALIZED FLOODING. MOTORISTS SHOULD BE ESPECIALLY CAREFUL NOT TO DRIVE INTO FLOODED ROADWAYS. THE THUNDERSTORM ACTIVITY WILL DECREASE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA EARLY MONDAY. THE BOUNDARY WILL HELP FOCUS THUNDERSTORMS DEVELOPMENT BEFORE WEAKENING AND DRIFTING INTO THE COASTAL WATERS BY MONDAY NIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME STORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...AND HEAVY DOWNPOURS. LOCALIZED FLOODING MAY DEVELOP OVER LOW-LYING AREAS...ALONG DITCHES AND CREEKS...AND ACROSS URBANIZED REGIONS. ACTIVITY SHOULD DISSIPATE DURING THE EVENING HOURS. AS THE FRONT PUSHES SOUTH AND WEAKENS...DRIER AIR WILL FILTER INTO THE REGION BY TUESDAY. A FEW AFTERNOON THUNDERSTORMS MAY DEVELOP DUE TO DIURNAL HEATING. MOISTURE WILL INCREASE AGAIN LATE IN THE WEEK. THE CHANCE OF THUNDERSTORMS WILL RETURN BY FRIDAY WITH THE NEXT WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. EMERGENCY MANAGEMENT AGENCIES AND FIRST RESPONDERS SHOULD BE AWARE OF THE POTENTIAL FOR HEAVY RAINFALL TODAY...AND ARE ASKED TO NOTIFY THE NATIONAL WEATHER SERVICE IN SLIDELL IF SEVERE WEATHER IS OBSERVED.
LAZ034-035-047-048-292015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 211 PM CDT SUN JUN 29 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ACROSS POINTE COUPEE PARISH... AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 7 MILES EAST OF MELVILLE...OR ABOUT 3 MILES SOUTHWEST OF MORGANZA...MOVING EAST AT 17 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... LOTTIE BY 215 PM LIVONIA BY 235 PM NEW ROADS BY 245 PM ST. FRANCISVILLE BY 255 PM ERWINVILLE BY 305 PM WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 92/JSS
LAZ047-048-050-292100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 301 PM CDT SUN JUN 29 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO THE BATON ROUGE AREA... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR BAKER...OR ABOUT 3 MILES WEST OF BAKER...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... BATON ROUGE BY 310 PM GREENWELL SPRING BY 320 PM WATSON BY 325 PM DENHAM SPRINGS BY 330 PM WALKER BY 335 PM WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 92/JSS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG VANCLEAVE 30.54N 88.67W
06/29/2008 JACKSON MS LAW ENFORCEMENT
LIMBS AND TREES DOWN AROUND VANCLEAVE
&&
25LAZ038-040-050-292130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 335 PM CDT SUN JUN 29 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ALONG INTERSTATE 12 IN LIVINGSTON PARISH... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL 11 MILES WEST OF HAMMOND...OR ABOUT 8 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... SPRINGFIELD BY 345 PM TICKFAW BY 355 PM HAMMOND BY 400 PM ROBERT BY 415 PM FOLSOM BY 430 PM WIND GUSTS OF 35 TO 45 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 92/JSS
LAZ061-062-292215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 430 PM CDT SUN JUN 29 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS KENNER AND METAIRIE... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA TO MARBLE SIZE HAIL NEAR KENNER AND METAIRIE...MOVING EAST AT 9 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... METAIRIE THROUGH 440 PM NEW ORLEANS BY 515 PM WIND GUSTS TO 50 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 PM CDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL METAIRIE 30.00N 90.18W
06/29/2008 E0.25 INCH JEFFERSON LA NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED HAIL SLIGHTLY LARGE THAN A
PEA.
&&
22The national radar mosaic for the moment the first event began.
1 hail, 1 flood. Local standard time, as filed.
Several reports of nickel size hail were received from the Metairie area.
A thunderstorm producing heavy rain flooded Interstate 10 at the Interstate 610 split with up to one foot of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120623, 120626.